NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 3, 2015
Medication Intake and Effect
I am greatly benefited by the guidance provided to the me by browsing your answers to the queries. Since 2002, I have been under the treatment of a psychiatrist and was on Paxil 12.5, but after some times, I was prescribed Esctitolopram 10 mg which helped me a lot in overcoming my Panic Disorder Anxiety and in fact it gave me some sort of emotional stability. I was very fearful though I am a very successful executive. Since last month, I was advised to taper off the dose of Escitolopram 10 to 5 mg then 1/2 and then complete withdrawal.
However, again I found the pretreatment symptoms relapsing and I was put on the same drug. How long I need to take the medicine. Interestingly, when I was under the treatment of Escitolopram 10 mg, it also improved my PE and moment I tapered off the PE again has started.
I am a male 45 years otherwise healthy person. I need your guidance as to the duration of treatment and the facts I stated above.
Your description illustrates a few points of importance. First, it appears that your psychiatrist initiated treatment appropriately, switched medications appropriately, and tapered the medication after what appears to be a very good response in the correct manner. Unfortunately, your symptoms appear to be returning. Without more information I can't tell you how long you will need to be on medication, but given your case it appears that re-initiating the medication that you responded to at the same dose makes sense. The returning symptoms suggest staying on the medication for a much longer period of time, probably years. As always, ongoing monitoring of your clinical condition with your psychiatrist is an important feature of this longer term treatment. Hope this helps.
Nicholas A Votolato, RPh BCPP
Assistant Professor of Pharmacy
College of Pharmacy
Assistant Professor of Psychiatry, Emeritus
College of Medicine
The Ohio State University